Some people complain that, at just the time when you think you should be feeling better, you feel terrible. It's usually during the loading doses (the first few days or weeks of starting treatment, after diagnosis).
We think about 1 in 10 people get this effect. So you will hear about it if you read group chat like Facebook New Beginnings, but it's not very common.
Most people affected suffer from skin rashes. Some do get a neurological effect (pins and needles, burning pain, muscle titches), and some get heart palpitations.
Who gets these symptoms? We couldn't use anything to predict who would get what, in advance; it's just one in 10 people on treatment.
We think it happens because the B12 allows the body to put itself right, and if you have had things wrong for a long time, then there's a lot to put right in a small period of time.
This may take the form of a reddish colour like psoriasis, lumps (a bit like a large version of nettle rash), spots (acne). The skin is actually the largest organ in the body, and when the body wants to excrete a lot of a substance quickly, it often sweats it out. In this case, we think the culprit is homocysteine, which is also known as the Depression chemical, so you may feel unaccountably happy about your dreadful appearance.
But why does the body have a depression chemical? It's possible that it's original purpose was to keep us hidden away in caves during the long northern winters, so we didn't get eaten - there was no point in going out anyway because there was nothing to eat, a sort-of hibernation chemical. But homocysteine is also an important chemical on the pathway for creating some of the amino acids, so it's being produced all the time, and when there's enough B12 around, then it gets converted into the next stage, which is the happiness chemical SAMe (S-Adenosyl Methionine).
So having enough B12 not only removes the depression chemical, but actually converts it to the happiness chemical. Just for info, homocysteine build-up is associated with heart disease and petrified arteries, so it's as well to get it out of your system. And yes, one of the tests for B12 when we thought it could be diagnosed entirely from blood tests is to test for elevated homocysteine.
What do I do about it? Some people put E45 or similar cream onto their skin to reduce the itching feeling. I personally don't recommend this - you don't want to trap the homocysteine next to your skin you want it removed.
I think it's better to wipe your skin over with water to remove the homocysteine, eg a flannel bath (a few times a day) ro a shower (which you won't want so often).
If you are having loading doses, then this effect shouldn't last more than 3-5 days.
if you've done a lot of reading on B12 deficiency, you'll know that the myelin sheath of the nerve axion breaks doen when there isn't enough B12, and when the myelin sheath isn't htere, then the nerves stop conducting. This accounts fo the sensation of numbness, or loss of power (paralysis) that many people experience as B12 deficiency progresses. Good news is, it is reversible!
So, you've got a whole lot of parts of the body where the brain doesn't get many signals, eg skin of lower arm or shin/ calf, hands, feet may all have limited feeling - since arms and legs tend to not worry about feeling things you might not have paid much attention to the loss of feeling, and hands and feet have lots of nerves so the loss of a few might not have come to your attention.
Suddenly, these nerves start repairing themselves, and the brain starts to get signals from nerves that it thought had already died. What's a brain to do? The default response from the brain is to say "pain" until it's learnt what it actually is. So you rbrain interprets a whole lot of pain coming from your limbs, even though when you touch what you think is the affected area, it doesn't seem to do much.
Over a few days, your brain will start to make the connection. "That signal from my right arm, that comes when I jiggle my fingers. It doesn't cause any damage, so i'll change my interpretation from pain to jiggling fingers".
This may last a little longer than a few days, because it's unlikely that all of your nerves will repair at exactly the same moment. So some will repair, you'll go through that bit of confusion (ie thinking it's pain when it isn't), then the next nerves will repair, and you'll go through the same process.
What can I do about it? Not a lot. Apart from to keep taking the supplements (see below).
B12 deficiency is often acompanied by a whole lot of different deficiencies. Some of the most common are Vitamin D deficiency (in part because many sufferers don't go out into the sun so they don't get it replenished naturally, but also an absorption effect), hormone deficiencies (most commonly hypoadrenalism leading to low cortisol, ie you feel tired), an dmineral imbalances such as too little potassium (K) or too little magnesium (Mg) (because it takes work to maintain more potassium and magnesium inside the cell so that this gradient is available to do work, and if there isn't enough energy - affected by B12's role in the Krebs cycle, then the cells can't do this work and maintain the gradient of more K and Mg inside the cell).
When you are feeling run-down, then the main thing you have to worry about is B12 deficiency. All of these other deficiencies aren't the critical factor so you don't think about them.
However once you have sorted out the B12 deficiency, then the next problem could show itself. For example, with heart palpitations, once all the cells are working more-or-less normally then the K and MG imbalance starts to be important, and it will affect neurological-type tissue first. THe heart muscle is a hybrid nerve/muscle so it's one of the tissues that gets very affected by this imbalance and you may get funnny effects, the most worrying of which is palpitations (often accompanied by nausea).
To cure it: I recommend that everyone in developed countries or with a westernised diet should take a multivitamin-multimineral daily supplements. Why not each individual vitamin and mineral separately? partly because there are so many of them, and mainly because the big cost in preparing vitamin supplements is the cost of separating one from another, whereas the manufacturer hasn't had to do that with a multi-vitmin multi-mineral supplement so they are generally fairly cheap. This gets you your K, Mg, Vitamin D and a whole lot of trace stuff which may have absorbed badly for a few years whilst you had the B12 deficiency.
In the meantime, you may feel that you are going to die. You probably aren't. THat doesn't stop you calling for an ambulance but most people who report heart palpitations say it lasts less than 90 mins, and some people do report that it happens after each of their first fe injections, and sometimes after the 3 monthly injection for a while. Really, the best solution is to restore your body B12 levels until you don't get it anymore. See below.
Will the symptoms go away if you stop taking the supplements? Yes probably. That's why we call it "reversing out syndrome", because it's like reversing through the symptoms you experienced when you were becoming B12 deficient.
HOWEVER if you stop taking B12 supplements, then you will stay the sick side of the symptoms, so the next time you take some B12 you could move into the Reversing Out barrier and get all the symptoms again, and in the meantime you haven't improved.
What you really want to do is come out the other side. It's like being stuck underwater with a great layer of rubbish on the surface - in order to breathe you need to push right through the layer of rubbish, but it can feel easier just to sink back underwater to get clear of the rubbish, even though you really want your life back.
So you need to keep going with the supplements, keep tolerating the symptoms, until you come out the other side. No, it isn't the B12 that's causing the symptoms, the B12 makes it so you can feel those symptoms again which is a big improvement on feeling nothing and there is a sky and oxygen on the other side (to stick with the swimming metaphor).